Post a description of the patient case from your experiences, observations, and/or clinical practice from the last 5 years. Then, describe factors that might have influenced the pharmacokinetic and pharmacodynamic processes of the patient you identified. Finally, explain details of the personalized plan of care that you would develop based on influencing factors and patient history in your case. Be specific and provide examples.
Pharmacokinetics and Pharmacodynamics
Pharmacokinetics is the study of the time course of drug absorption, distribution, metabolism, and excretion (Dunnington et al., 2018). Besides, clinical pharmacokinetics is the application of the pharmacokinetics principles to adequate and safe therapeutic management of drugs in a patient.
Pharmacodynamics is the interactions in which drugs influence each other’s effects directly. Besides, pharmacodynamics is the study of the physiologic and biochemical effects of drugs (Genomind, 2021). The results of drugs include those manifested within microorganisms, animals or a combination of organisms (Storey et al., 2020). After the interaction of drugs with the receptor, the pharmacodynamics phase occurs in three phases: pharmaceutical, pharmacokinetic and pharmacodynamics phases.
A Past Experience
I received a 68 years old female patient from postop after a successful hip replacement. The patient was hypertensive and diabetic and had a fall from home. When receiving the client, he was steady and awake. Besides, the patient was conscious and could tell he was and the procedure she underwent. After conducting a health history, medication reconciliation, and a health assessment, I noticed that the patient was taking lisinopril and metformin. The surgeon had ordered the continuation of the home medication. The medicine doctor also scheduled oxycodone 5mg and 10mg depending on the pain level and tramadol 50mg for times a day to manage the pain. All through my shift, the patient was alert. However, upon reporting the following day for my morning shift, I received a report from the nurses in the shift reporting that the patient was very confused and required a sitter for safety. Since I had the patient from the previous day, I understood his baseline. Therefore I became concerned about the reason why the patient became confused so quickly.
After reviewing hid medication list, I spotted tramadol to be the cause of the patient’s confusion. I notified the hospitalist and requested for discontinuation of tramadol (Storey et al., 2020). However, the doctor of medicine rejected my request and ordered for continuation of tramadol, stating that the cause of the patient’s condition was anesthesia medications. The patient worsened, prompting me to report the issue to the surgeon and the joint coordinator: Therefore, the surgeon ordered discontinuation of the tramadol. As a result, the patient started getting back to his standard alert and oriented mood.
Dunnington, K., Benrimoh, N., Brandquist, C., Cardillo-Marricco, N., Di Spirito, M., & Grenier, J. (2018). Application of pharmacokinetics in early drug development. In Pharmacokinetics and Adverse Effects of Drugs-Mechanisms and Risks Factors. IntechOpen.
Genomind. (2021, January). An introduction to pharmacokinetics | Four steps of pharmacokinetics. Genomind | Welcome to Smarter Mental Health. https://www.genomind.com/360/an-introduction-to-pharmacokinetics-four-steps-of- pharmacokinetics
Storey, R. F., Gurbel, P. A., Ten Berg, J., Bernaud, C., Dangas, G. D., Frenoux, J. M., … & Angiolillo, D. J. (2020). Pharmacodynamics, pharmacokinetics, and safety of single-dose subcutaneous administration of selatogrel, a novel P2Y12 receptor antagonist, in patients with chronic coronary syndromes. European heart journal, 41(33), 3132-3140.